On Approximability of Connected Path Vertex Cover

  • Toshihiro FujitoEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10787)


This paper is concerned with the approximation complexity of the Connected Path Vertex Cover problem. The problem is a connected variant of the more basic problem of path vertex cover; in k-Path Vertex Cover it is required to compute a minimum vertex set \(C\subseteq V\) in a given undirected graph \(G=(V,E)\) such that no path on k vertices remains when all the vertices in C are removed from G. Connected k-Path Vertex Cover (k-CPVC) additionally requires C to induce a connected subgraph in G.

Previously, k-CPVC in the unweighted case was known approximable within \(k^2\), or within k assuming that the girth of G is at least k, and no approximation results have been reported on the weighted case of general graphs. It will be shown that (1) unweighted k-CPVC is approximable within k without any assumption on graphs, and (2) weighted k-CPVC is as hard to approximate as the weighted set cover is, but approximable within \(1.35\ln n+3\) for \(k\le 3\).


Connected Path Vertex Cover Approximation algorithms Connected vertex cover 



The author is grateful to the anonymous referees for a number of valuable comments and suggestions. This work is supported in part by JSPS KAKENHI under Grant Numbers 26330010 and 17K00013.


  1. 1.
    Arkin, E.M., Halldórsson, M.M., Hassin, R.: Approximating the tree and tour covers of a graph. Inf. Process. Lett. 47(6), 275–282 (1993). Scholar
  2. 2.
    Bar-Yehuda, R., Even, S.: A local-ratio theorem for approximating the weighted vertex cover problem. In: Analysis and Design of Algorithms for Combinatorial Problems (Udine, 1982). North-Holland Mathematics Studies, vol. 109, pp. 27–45, North-Holland, Amsterdam (1985).
  3. 3.
    Brešar, B., Krivoš-Belluš, R., Semanišin, G., Šparl, P.: On the weighted \(k\)-path vertex cover problem. Discrete Appl. Math. 177, 14–18 (2014). Scholar
  4. 4.
    Brešar, B., Jakovac, M., Katrenič, J., Semanišin, G., Taranenko, A.: On the vertex \(k\)-path cover. Discrete Appl. Math. 161(13–14), 1943–1949 (2013). Scholar
  5. 5.
    Brešar, B., Kardoš, F., Katrenič, J., Semanišin, G.: Minimum \(k\)-path vertex cover. Discrete Appl. Math. 159(12), 1189–1195 (2011). Scholar
  6. 6.
    Camby, E., Cardinal, J., Chapelle, M., Fiorini, S., Joret, G.: A primal-dual \(3\)-approximation algorithm for hitting \(4\)-vertex paths. In: 9th International Colloquium on Graph Theory and Combinatorics (ICGT 2014), p. 61 (2014)Google Scholar
  7. 7.
    Dinur, I., Safra, S.: The importance of being biased. In: Proceedings of the Thirty-Fourth Annual ACM Symposium on Theory of Computing, pp. 33–42. ACM, New York (2002).
  8. 8.
    Feige, U.: A threshold of \(\ln n\) for approximating set cover. J. ACM 45(4), 634–652 (1998). Scholar
  9. 9.
    Fujito, T.: A unified approximation algorithm for node-deletion problems. Discrete Appl. Math. 86(2–3), 213–231 (1998). Scholar
  10. 10.
    Fujito, T.: On approximability of the independent/connected edge dominating set problems. Inf. Process. Lett. 79(6), 261–266 (2001). Scholar
  11. 11.
    Garey, M.R., Johnson, D.S.: The rectilinear Steiner tree problem is NP-complete. SIAM J. Appl. Math. 32(4), 826–834 (1977). Scholar
  12. 12.
    Guha, S., Khuller, S.: Improved methods for approximating node weighted Steiner trees and connected dominating sets. Inf. Comput. 150(1), 57–74 (1999). Scholar
  13. 13.
    Halperin, E.: Improved approximation algorithms for the vertex cover problem in graphs and hypergraphs. SIAM J. Comput. 31(5), 1608–1623 (2002). Scholar
  14. 14.
    Jakovac, M., Taranenko, A.: On the \(k\)-path vertex cover of some graph products. Discrete Math. 313(1), 94–100 (2013). Scholar
  15. 15.
    Karakostas, G.: A better approximation ratio for the vertex cover problem. ACM Trans. Algorithms 5(4), 8 (2009). Article 41MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Kardoš, F., Katrenič, J., Schiermeyer, I.: On computing the minimum 3-path vertex cover and dissociation number of graphs. Theor. Comput. Sci. 412(50), 7009–7017 (2011). Scholar
  17. 17.
    Khandekar, R., Kortsarz, G., Nutov, Z.: Approximating fault-tolerant group-Steiner problems. Theor. Comput. Sci. 416, 55–64 (2012). Scholar
  18. 18.
    Lee, E.: Partitioning a graph into small pieces with applications to path transversal. In: Proceedings of the Twenty-Eighth Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2017), pp. 1546–1558. Society for Industrial and Applied Mathematics, Philadelphia (2017)Google Scholar
  19. 19.
    Li, X., Zhang, Z., Huang, X.: Approximation algorithms for minimum (weight) connected \(k\)-path vertex cover. Discrete Appl. Math. 205, 101–108 (2016). Scholar
  20. 20.
    Liu, X., Lu, H., Wang, W., Wu, W.: PTAS for the minimum \(k\)-path connected vertex cover problem in unit disk graphs. J. Glob. Optim. 56(2), 449–458 (2013). Scholar
  21. 21.
    Monien, B., Speckenmeyer, E.: Ramsey numbers and an approximation algorithm for the vertex cover problem. Acta Inf. 22(1), 115–123 (1985). Scholar
  22. 22.
    Naor, J., Panigrahi, D., Singh, M.: Online node-weighted Steiner tree and related problems. In: 2011 IEEE 52nd Annual Symposium on Foundations of Computer Science–FOCS 2011, pp. 210–219. IEEE Computer Society, Los Alamitos (2011).
  23. 23.
    Novotný, M.: Design and analysis of a generalized canvas protocol. In: Samarati, P., Tunstall, M., Posegga, J., Markantonakis, K., Sauveron, D. (eds.) WISTP 2010. LNCS, vol. 6033, pp. 106–121. Springer, Heidelberg (2010). Scholar
  24. 24.
    Orlovich, Y., Dolgui, A., Finke, G., Gordon, V., Werner, F.: The complexity of dissociation set problems in graphs. Discrete Appl. Math. 159(13), 1352–1366 (2011). Scholar
  25. 25.
    Safina Devi, N., Mane, A.C., Mishra, S.: Computational complexity of minimum \(P_4\) vertex cover problem for regular and \(K_{1,4}\)-free graphs. Discrete Appl. Math. 184, 114–121 (2015). Scholar
  26. 26.
    Savage, C.: Depth-first search and the vertex cover problem. Inf. Process. Lett. 14(5), 233–235 (1982). Scholar
  27. 27.
    Tu, J.: A fixed-parameter algorithm for the vertex cover \(P_3\) problem. Inf. Process. Lett. 115(2), 96–99 (2015). Scholar
  28. 28.
    Tu, J., Yang, F.: The vertex cover \(P_3\) problem in cubic graphs. Inf. Process. Lett. 113(13), 481–485 (2013). Scholar
  29. 29.
    Tu, J., Zhou, W.: A factor \(2\) approximation algorithm for the vertex cover \(P_3\) problem. Inf. Process. Lett. 111(14), 683–686 (2011). Scholar
  30. 30.
    Tu, J., Zhou, W.: A primal-dual approximation algorithm for the vertex cover \(P_3\) problem. Theor. Comput. Sci. 412(50), 7044–7048 (2011). Scholar
  31. 31.
    Yannakakis, M.: Node-deletion problems on bipartite graphs. SIAM J. Comput. 10(2), 310–327 (1981). Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Toyohashi University of TechnologyToyohashiJapan

Personalised recommendations